What is this? From this page you can use the Social Web links to save Accutane Causing Problems to a social bookmarking site, or the E-mail form to send a link via e-mail.

Social Web

E-mail

E-mail It
June 15, 2008

Accutane Causing Problems

Posted in: Diseases and Conditions

Acne is a very common problem and a lot of people especially youngsters are suffering from acne problems. Well it is not only the youngsters but also the adults who are victimized by this problem. The most popular drug to treat acne had been Accutane until there have been new findings about this medicine, which state that this drug, Accutane, which is also known as isotretinoin is an anti acne drug, which is connected to cause a rise in the cholesterol levels in a higher percentage of people than was previously thought. This drug also raises the level of fats in the blood, which are triglycerides, as well as elevating the levels of the liver enzymes.

This drug has been known to increase the level of cholesterol in the body through the clinical trials, but since it is causing this problem in a large number of patients is something that is getting the people as well as the physicians really worried as it was known to be the promising drug to treat the acne conditions in a lot of people and a lot of people have found benefit from this drug.

The doctors who had been prescribing this medicine said that they have known for long that the Accutane is a medicine that raise the cholesterol levels in the blood and that they have been very cautious in prescribing this medication to the individuals who have had higher cholesterol levels. The doctors also said that when they prescribe the medication Accutane they are much more careful about the cholesterol levels and just monitor it on a consistent basis. It was also added that the level of the cholesterol goes down when the drug level goes down after it is stopped, so it is a temporary side effect of this medication and is not something that just turns out to be a permanent problem.

The concerning thing for the physicians is that the number of people who would suffer from high cholesterol levels that was suggested in the clinical trials for this drug was low and now it is being found out that the numbers have risen very sharply and a very percentage of people who are taking this medication are having higher cholesterol levels. It was also told in another study that the individuals who were using Accutane that one out of every 10 individuals was showing abnormally high levels of specific liver enzymes and these enzymes only rise in the presence of liver disease, which was concerning.

There was a study conducted on patients who were suffering from acne ranging in the ages of 13 to 50. In this study it was found that the individuals before going through the treatment of Accutane had normal levels of triglyceride, cholesterol and liver enzyme levels, but after taking the Accutane the study showed that the triglyceride levels rose in about 44 percent of the patients, high cholesterol was reported in about 31 percent of the patients and there was a rise in 11 percent of people with liver enzymes. This study also mentioned that about 92 percent participants with the liver enzyme abnormalities returned to normal once the treatment was stopped and about 80 percent of people who were suffering from high triglyceride levels and the 79 percent of people with the high cholesterol levels had a return of normal blood work when they were taken off of Accutane.

On the other hand the researchers mentioned that it is important to state that if there are even temporary elevations of cholesterol and triglycerides, this can lead to the development of the metabolic syndrome, which includes high blood pressure, cholesterol abnormalities, increased blood sugar levels etc. It is almost important to state that these metabolic syndromes ultimately lead to the development of the coronary heart disease that can ultimately lead to death.

There are doctors who are saying that they just cannot out rightly advocate to not prescribe the Accutane because that has been the wonder drug that the Dermatology has seen in years and that this study is something that just makes them cautious. They also added that they think that the benefit of this drug outweighs the risks and that this drug has cured about 89% of the patients thus far.

There is a special registry that is being made for people who are taking Accutane where the Food and Drug Administration has asked the physicians to log all their patients who are taking Accutane and that it is necessary for these patients to come and visit their doctors once a month and get their blood work up to see as to whether they have elevated cholesterol and triglyceride levels and if they are elevated then at what level do they stand at. It was also mentioned that the individuals who are getting the Accutane treatment must be observed very closely for the symptoms of depression, irritability, mood swings, as well as suicidal thoughts, aggression, psychosis etc.

If we look at the package insert of Accutane, it states that there are a quarter of patients who will suffer from the elevated triglyceride levels and about 15 percent from the elevated liver enzymes. It is really important that doctors take care at their part in prescribing this medication and on patients part they should come for regular checks to get the levels of cholesterol assessed at regular intervals.


Tags:  

Return to: Accutane Causing Problems